To the Editor.—
In a previous report,1 arachnoiditis and sterile meningitis were listed as serious side effects from methylprednisolone acetate given intrathecally to patients with acute-phase multiple sclerosis. In addition to the four previously reported patients with arachnoiditis, we have seen three others, bringing the total reported cases to seven. The following report is typical.
Report of a Case.—
Beginning 36 years ago, a 53-year-old man developed retrobulbar neuritis, spasticity of the legs, paresthesia of the hands, and papillitis of the optic disks in exacerbations and remissions. Elsewhere, he was given a series of 16 intrathecal injections of methylprednisolone acetate (40 to 80 mg each) over a seven-year period. The spinal fluid protein content gradually increased from 82 to 159 mg/100 ml. He had subjective spasticity of the legs during a five-year period that necessitated hospitalization in 1974. A myelogram revealed multiple adhesions in the subarachnoid space at T-1
Nelson D. Arachnoiditis From Intrathecally Given Corticosteroids in the Treatment of Multiple Sclerosis. Arch Neurol. 1976;33(5):373. doi:10.1001/archneur.1976.00500050059015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: